Alert archive / Missouri / Wind Advisories in 2022

Wind Advisory 7, NWS Springfield, MO

May 20, 202211 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at May 20, 2022, 4:15 AM CDT for 11 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 20, 2022, 6:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 20, 2022, 4:15 AM CDT (09:15 UTC)
In effect from
May 20, 2022, 6:00 AM CDT
Expired
May 20, 2022, 12:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2824 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS73 KSGF 200915
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
415 AM CDT Fri May 20 2022

KSZ073-097-101-MOZ066-077>079-088>090-093-094-101-102-201700-
/O.NEW.KSGF.WI.Y.0007.220520T1100Z-220520T1700Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Polk-Jasper-Dade-
Greene-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Joplin, Carthage, Greenfield,
Lockwood, Meinert, Springfield, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
415 AM CDT Fri May 20 2022

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...South winds with gusts up to 45 mph expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at May 20, 4:11 AM CDT, 4 minutes earlier.

Area forecast discussion, May 20, 4:11 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
411 AM CDT Fri May 20 2022

Key Messages:

1. Gusty south winds will occur today, especially this morning
with an approaching cold front.

2. Thunderstorms will start to develop along the front late today
and become more numerous along and behind the front tonight into
Saturday.

3. A sharp temperature contrast/gradient will exist from
southeast Kansas and west central Missouri (upper 50s) to south
central Missouri (low-mid 80s) on Saturday.

4. Temperatures will be cool over the entire area with high
pressure Sunday.

5. More showers and storms are expected at times late Monday-
Wednesday.

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Fri May 20 2022

A strong sfc cold front extends from IA and far northwest MO to
central and southwest KS. The front will slowly move southeast
today. South-southwest winds have increased over western section
of the forecast area with 25-35 mph gusts. Will see that increase
later this morning from the Osage Plains to the western portion of
the Ozarks Highlands (Cassville-Springfield-Marshfield) and could
see 45 mph gusts early today before the pressure gradient weakens
as the front moves in. A deepening western CONUS upper trough
will slow or briefly stall the cold front tonight.

We should see very warm temperatures today. Most of the day will
be rain free with a cap/elevated mixed layer (eml). Guidance begins
to develop storms late in the afternoon and early evening. Can't
rule out a stronger/severe storm given the strong instability
expected to be in place. However, with the frontal slope, a lot of
the convection becomes post frontal, so widespread severe weather
is not expected (marginal SPC risk). Steep lapse rates above the
frontal zone would support large hail and SARS sounding analogs
back this up. Rain coverage will increase this evening and
overnight especially northwest of I-44 and could see some heavier
amounts develop (1-2 inches) with the slow moving front.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri May 20 2022

Saturday-The front will slowly push southeast with quite a
temperature contrast from northwest to southeast expected. Like on
Friday, some stronger convection is expected along/behind the
front. Hail will be the main post frontal risk, while if
convection can get close to surface based near the front, we
could also see a tstm wind risk. The front will shift southeast
of the area Saturday night with rain finally ending late.

Sunday: Sfc high pressure moves over the area/Midwest with a quiet
and much cooler than normal day.

Monday: Sfc high pressure will shift off to the east with rain
chances increasing again over our western counties with the
approach of another shortwave. The best rain chances will be late
in the day and Monday night.

Tuesday-Wednesday: Guidance is in decent agreement with gradually
deepening another upper level system over the Rockies and central
CONUS Tuesday-Tuesday night then moving the more high amplified
shortwave slowly through the area Wednesday. This period will
feature showers/storms at times as a result, but with cooler than
normal temperatures and overall weaker instability/cape.

Thursday: Looks like we will see some dry weather late in the week
with both EC and GFS ensembles means moving an upper ridge into
the central CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1112 PM CDT Thu May 19 2022

Southerly winds will increase and be gusty across the area
tonight into the day on Friday ahead of an approaching low
pressure system and front. The front will slowly move south into
and through the area Friday into Friday night. Showers and storms
will occur along and behind the front.

Scattered storms will be possible during the afternoon hours,
mainly north of the TAF sites but the chances increase from north
to south Friday evening. MVFR to IFR conditions will occur with
any of the heavier showers and storms.

Winds will switch to the northwest behind the front. Low level
wind shear

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Wise
Hazardous weather outlook, May 20, 2:46 AM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
246 AM CDT Fri May 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
246 AM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Strong south to southwest winds will occur today ahead of an
approaching cold front. The strongest gusts of around 40 mph will
occur this morning and mainly in counties along and west of
Missouri Highway 13.

Thunderstorms will begin to develop along the front late today
after 3 pm and become more numerous tonight. Isolated strong to
severe storms will be possible with one inch hail and 60 mph wind
gusts.

Rainfall may become heavy in some areas Friday night and excessive
rain and flooding will become possible with the slow moving cold
front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will continue to be possible with a
limited/marginal risk for severe storms with a hail and wind gust
risk.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday. Low pressure waves along
the front will bring more showers and storms to the region at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, May 19, 10:23 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLOOD            3 E DOOLITTLE           37.94N 91.83W
05/19/2022                   PHELPS             MO   PUBLIC

            SOCIAL MEDIA VIDEO SHOWED FLOODING ON LITTLE
            BEAVER CREEK NEAR THE MOOSE LODGE OFF OF
            MARTIN SPRINGS DR.

&&

ML

Nearby

Wind Advisories in Missouri, 2022Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.